Arthritis Medications and Hair Loss
Certain medications to treat arthritis can cause hair loss. Learn what to do.
People with autoimmune conditions, such as rheumatoid arthritis (RA) and lupus, can experience hair loss as a troubling symptom of their disease. Other times though, the cause of the shedding locks could be the medications used to treat the disease.
Fortunately, hair loss from arthritis medications is not a widespread complication. Still, if your hair is an important part of your identity, it’s not a small matter to you.
What Medications Cause Hair Loss?
Methotrexate: The most commonly prescribed disease-modifying antirheumatic drug (DMARD) for rheumatoid arthritis, methotrexate is responsible for hair loss in about 1% to 3% of people. The hair loss happens because methotrexate is doing what it’s supposed to do – stop cells from growing. This includes cells causing inflammation and, unfortunately, hair follicles.
Folic acid is commonly prescribed with methotrexate to alleviate some of its side effects. Taking this synthetic form of folate, a B-complex vitamin, can help keep your hair healthy, but it has not been found to promote hair growth.
Leflunomide (Arava): Another widely used DMARD for RA with the potential for hair loss is leflunomide. It often is prescribed in combination with methotrexate, and causes hair loss similar to the way methotrexate does in about 10% of users.
What to Expect from Hair Loss Side Effects
Generally as a drug-related side effect, hair loss is not drastic and the hair does not fall out in patches. And it usually grows back after you stop taking the drug.
But if you have inherited male- or female-pattern baldness, arthritis medications could trigger or accelerate such permanent hair loss. The most common form of hair loss, male-pattern baldness, affects up to 80 million Americans and usually shows as a receding hairline or balding on top. Women tend to thin at the front and top of the scalp.
While your instinct may be to drop the meds at the first sight of hair loss, you should weigh the benefits of the drug for your arthritis against this cost of hair loss.
When to Talk to Your Doctor
If drug-induced hair loss is taking a considerable toll on your appearance and self-confidence, one possible solution may be to lower the dosage. Your rheumatologist might also recommend switching to another drug.
If altering your drug regimen isn’t an option, you may be referred to a dermatologist for hair loss lotions or other re-growth treatments.
Talk to your rheumatologist immediately if you have sudden or patchy hair loss, or if you see excessive amounts of hair falling out when you wash or comb your hair, you regularly find hair in your food, or see lots of it on your pillow. You could have a serious underlying medical condition that needs attention.
Stay in the Know. Live in the Yes.
Get involved with the arthritis community. Tell us a little about yourself and, based on your interests, you’ll receive emails packed with the latest information and resources to live your best life and connect with others.